Alert archive / Maine / Flash Flood Warnings in 2008

Flash Flood Warning 6, NWS Caribou, ME

July 25, 2008Aroostook County, Maine

NWS Caribou, ME issued this flash flood warning at Jul 25, 2008, 4:25 PM EDT for Aroostook County, Maine. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2008, 4:25 PM EDT (20:25 UTC)
Expired
Jul 25, 2008, 6:07 PM EDT
In force
102 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 127 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCAR 252028
FFWCAR
MEC003-252230-
/O.NEW.KCAR.FF.W.0006.080725T2025Z-080725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
425 PM EDT FRI JUL 25 2008

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE... 
  THIS INCLUDES THE CITY OF VAN BUREN...

* UNTIL 630 PM EDT...

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM NORTHWEST OF VAN BUREN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAN        
  BUREN...KEEGAN AND LILLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
BROOKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF BROOKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING DIRECTLY TO THE NATIONAL WEATHER SERVICE...DIAL
1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CARIBOU MAINE.

LAT...LON 4730 6810 4720 6793 4717 6792 4714 6787
      4711 6787 4687 6815 4696 6835 4733 6817
      4733 6815

$$

HEWITT
2 follow-up statements
000 
WGUS71 KCAR 252122
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
518 PM EDT FRI JUL 25 2008

MEC003-252230-
/O.CON.KCAR.FF.W.0006.000000T0000Z-080725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
518 PM EDT FRI JUL 25 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
NORTHEASTERN AROOSTOOK COUNTY...

TRAINED WEATHER SPOTTERS REPORTED AROUND ONE HALF OF AN INCH OF 
RAINFALL IN JUST 10 MINUTES IN THE TOWN OF LILLE. AT 515 PM 
EDT...LATEST RADAR IMAGERY CONTINUED TO SHOW AN AREA OF HEAVY 
RAINFALL MOVING ACROSS THE VAN BUREN AND KEEGAN AREAS. RADAR 
RAINFALL ESTIMATES WERE ON THE ORDER OF 1 TO 1.5 INCHES IN ONE HOUR.
 
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
BROOKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF BROOKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4731 6810 4730 6810 4724 6801 4724 6798
      4711 6786 4691 6809 4691 6811 4700 6830
      4733 6815 4733 6813

$$

HEWITT
000 
WGUS71 KCAR 252207
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
606 PM EDT FRI JUL 25 2008

MEC003-252216-
/O.CAN.KCAR.FF.W.0006.000000T0000Z-080725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
606 PM EDT FRI JUL 25 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
AROOSTOOK COUNTY...

THE STRONG THUNDERSTORMS THAT BROUGHT HEAVY RAINFALL THE VAN BUREN 
AND KEEGAN AREA HAVE WEAKENED AND MOVED INTO NEW BRUNSWICK.

LAT...LON 4731 6810 4730 6810 4724 6801 4724 6798
      4711 6786 4691 6809 4691 6811 4700 6830
      4733 6815 4733 6813

$$

HEWITT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 8:23 AM EDT, 8 hours 2 minutes earlier.

Area forecast discussion, Jul 25, 8:23 AM EDT, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
823 AM EDT FRI JUL 25 2008

.SYNOPSIS...
A VIGOROUS TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL
SLOWLY PUSH EAST ACROSS THE REGION THIS MORNING THEN SLOWLY EXIT
EASTERN AREAS EARLY THIS AFTERNOON. VERY MOIST TROPICAL AIR WILL
INTERACT WITH THIS FRONT TO PRODUCE SOME LOCALLY HEAVY RAINFALL
ESPECIALLY ACROSS EAST CENTRAL AND DOWNEAST AREAS TODAY. UNSETTLED
CONDITIONS WILL PERSIST ACROSS THE AREA INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
POWERFUL FRONTAL SYSTEM SLOWLY PRESSING EWRD ACROSS THE FA ATTM...
VERY MOIST TROPICAL SSE FLOW IN PLACE ACROSS THE REGION AND THIS
INTERACTING W/ THE FRONT TO PRODUCE A WIDE BAND OF LOCALLY HVY
RAIN. PER RADAR PIX...AXIS OF THE HVST RAINFALL ACROSS OUR SWRN
AREAS AND THIS IS SLOWLY SHIFTING EWRD WHILE INDIVIDUAL ELEMENTS
CONT RACING NNE... LOOK AT THE REGIONAL RADAR LOOP SHOWS PLENTY OF
PRECIP UPSTREAM AS WELL... MODELS CONSISTENT IN SHIFTING THE AXIS
OF THE HVST RAINFALL ACROSS DOWNEAST AND INTO EAST CENTRAL AREAS
THIS AM WHICH IS FURTHER EWRD THAN WHAT HAS BEEN XPCTD LAST FEW
DYS... W/ THIS IN MIND...FEEL BEST THREAT FOR ANY FLOODING HAS
SHIFTED EWRD AS WELL AND AS A RESULT HAVE DROPPED THE FLOOD WTCH
FOR OUR WRN AND NWRN AREAS AND HOISTED A WTCH FOR OUR DOWNEAST AND
E CENTRAL AREAS... XPCT UP TO 2 INCHES OF RAIN OVR THESE AREAS
INTO ERLY AFTN W/ LOCALLY HGHR AMOUNTS PSBL GIVEN THE TROPICAL
NATURE OF THIS SYSTEM... SOME AREAS OF OUR SERN FA RECEIVED 2 OR
MORE INCHES OF RAINFALL YESTERDAY AM W/ SOME WARM FRONT GENERATED
CONVECTION SO ANTECEDENT CONDITIONS ARE FAVORABLE GIVEN XPCTD
RAINFALL AMOUNTS...

THIS FRONT XPCTD TO SLOWLY CLEAR OUR FAR ERN ZNS THIS AFTN W/ MOST
PRECIP FINALLY COMING TO AN END... XPCT SOME MID LEVEL DRYING AND A
DCRS IN CLDS MOST AREAS FOLLOWING THE FRONTAL PASSAGE BUT LOW-LVLS
FCST TO REMAIN RATHER MOIST W/ TDS NOT XPCTD TO DROP MUCH. AS A
RESULT...WOULD ONLY TAKE A MINIMAL TRIGGER TO SPARK A FEW POST-FRONTAL
SHOWERS OR AN ISOLD TSTM THIS AFTN. HUMID CONDS ON TAP TNGT W/
ABUNDANT LOW-LVL MOISTURE PERSISTING AND W/ MNLY CLR TO PTLY CLDY
SKIES ANTICIPATED AND LGT SSWRLY WNDS..FOG APPEARS TO BE A FAIR
BET MOST AREAS...
&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
A BRIEF BREAK CAN BE EXPECTED EARLY SATURDAY BEFORE THE NEXT SHORT
WAVE EJECTS EASTWARD TOWARD THE FORECAST AREA DURING SATURDAY
AFTERNOON. THIS FEATURE WILL BE ACCOMPANIED BY THE CHANCE FOR
SHOWERS AND TSTMS SATURDAY AFTERNOON AND INTO SATURDAY EVENING.
THIS WILL BE FOLLOWED BY YET ANOTHER SHORT WAVE SUNDAY AFTERNOON
WITH ANOTHER ROUND OF AFTERNOON SHOWERS AND TSTMS EXPECTED.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ANOTHER STRONGER SHORT WAVE IS EXPECTED TO TRACK TOWARD THE REGION
MONDAY AND INTO TUESDAY WITH A CONTINUATION OF UNSETTLES WEATHER
CONDITIONS. THE UPPER TROF WILL MOVE EAST BY MID WEEK AS HIGH
PRESSURE BUILD ACROSS FROM THE WEST WITH DRY WEATHER WEDNESDAY AND
THURSDAY.
&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
IFR/MVFR CONDS THIS AM MOST TAF SITES AS THE BAND OF LOCALLY HVY
RAIN SLOWLY SHIFTS ACROSS THE REGION... CONDS SHOULD IMPROVE TO
VFR BEHIND THE FRONT THIS AFTN AND CONT INTO THIS EVE BUT APPEARS
MANY AREAS WILL SEE DETERIORATING CONDS IN FOG LATER TNGT UNDER CLR
TO P/C SKIES W/ LGT WNDS AND ABUNDANT LOW-LVL MOISTURE PERSISTING...
UPPER TROF OVER THE GREAT LAKES REGION WILL CONTINUE TO AFFECT THE
AREA THROUGH TUESDAY WITH VARIABLE FLIGHT CONDITIONS RANGING FROM
VFR TO MVFR/IFR THROUGH MUCH OF THE PERIOD.
&&

.MARINE...
NEAR TERM: WILL HANG ONTO TO SCA THO SEAS CONT TO LAG BEHIND
WNAWAVE GUIDANCE AS HAS BEEN XPCTD. SHOULD SEE SOME INCRS IN SEAS
TDY AS THE SRLY FLOW PERSISTS AND GIVES SEAS A LITTLE MORE TIME TO
BUILD... IF/WHEN SEAS FINALLY DO COME UP TO SCA CONDS...MAY
PERSIST INTO TNGT AND LATER SHIFTS MAY NEED TO XTND THE SCA ACCORDINGLY...

SHORT TERM: WINDS/SEAS SHOULD BE BELOW SCA LEVELS THROUGH MOST OF
THE PERIOD.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM EDT THIS
     EVENING FOR ANZ050-051.

&&

NEAR TERM...KHW
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...KHW
MARINE...KHW/DUDA
Hazardous weather outlook, Jul 25, 3:12 PM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
312 PM EDT FRI JUL 25 2008

MEZ001>006-010-011-015>017-029>032-261915-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
312 PM EDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-261915-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
312 PM EDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:12 PM EDTSevere Thunderstorm WarningCARPiscataquis33 min
Jul 24, 10:49 PM EDTAreal Flood AdvisoryCARHancock, Penobscot, Washington6 hr
Jul 25, 4:11 AM EDTFlood WatchCARAroostook, Hancock, Penobscot, Washington9 hr
Jul 25, 3:54 PM EDTAreal Flood AdvisoryCARAroostook3 hr

Nearby

Flash Flood Warnings in Maine, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.